Heroin spiked with acetyl fentanyl has caused clusters of overdose deaths in several states.
Credit: Evdokimov Maxim | Shutterstock
Emergency doctors may soon see larger numbers of patients who appear to have overdosed on heroin, but have actually taken a relatively new and deadly designer drug called acetyl fentanyl, a researcher says.
Acetyl fentanyl is a relative of a powerful prescription painkiller called fentanyl and is five times more potent than heroin as a painkiller, according to the Centers for Disease Control and Prevention. The illegally produced compound may be secretly mixed with heroin to make it a more potent product, or may be sold in pills disguised as oxycodone.
"What's frightening about this emerging street drug is that users themselves may not be aware that they are ingesting it," drug researcher John Stogner, of the department of criminal justice and criminology at the University of North Carolina at Charlotte, said in a statement.
Clusters of deaths related to acetyl-fentanyl overdoses have occurred in several states, including Rhode Island and Pennsylvania.
Such overdose outbreaks will likely continue to happen, Stogner wrote in a report about the trend published Sunday (Aug. 17) in the journal Annals of Emergency Medicine.
"The number of potentially problematic compounds is countless," but with experience in criminology, "it is possible to forecast which drugs are likely to become an issue, Stogner said. "Acetyl fentanyl, a slight variant of fentanyl, is one such drug." [Krokodil, Molly and More: 5 Wretched New Street Drugs]
Drug users who overdose on the spiked heroin or pure acetyl fentanyl marketed as heroin appear as if they have overdosed on heroin — they look lethargic and disoriented, and have shallow breathing, a slow heart rate and low blood pressure, he said. But if an overdose victim doesn't respond to the standard treatment for opioid overdose, which is a medicine called naloxone, doctors should consider that acetyl fentanyl might be the culprit.
A larger dose of naloxone may save the patient, Stogner said.
Doctors should also test for acetyl fentanyl and report the cases they see, because such overdoses tend to occur in clusters after a number of people consume mixed batches of acetyl fentanyl and heroin, Stogner said.
Legally, acetyl fentanyl is in a gray area. It is considered illicit for human consumption, but it is not regulated if it's labeled as "not for human consumption." This presents legal loopholes that drug distributors use to make a profit by mixing a highly regulated drug, such as heroin, with a less-regulated one, such as acetyl fentanyl, Stogner said.
It is likely that, ultimately, acetyl fentanyl will be rendered a "schedule drug," similar to what happened in the case of stimulant drugs dubbed "bath salts," Stogner said. But it would be wiser to close the legal loophole proactively, he said.